Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 14, 2009, 9:55 AM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2009, 9:55 AM CDT (14:55 UTC)
- Expired
- Jun 14, 2009, 12:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 10:15 AM CDT | FLASH FLOOD | Nw Red Rock, AL | AROUND 8 INCHES OF WATER REPORTED ON THE ROADWAY AT THE INTERSECTION OF HWY 72 AND BARTON ROAD IN THE BARTON COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2687 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 141455
FFWHUN
ALC033-059-077-141700-
/O.NEW.KHUN.FF.W.0049.090614T1455Z-090614T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL NOON CDT
* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF UNDERWOOD-PETERSVILLE TO 12 MILES SOUTHWEST OF RUSSELLVILLE...
MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3501 8742 3458 8751 3457 8753 3446 8753
3432 8756 3432 8815 3451 8816 3489 8810
3494 8816 3502 8817
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 6:31 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 14, 6:31 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 AM CDT SUN JUN 14 2009...UPDATED
.UPDATE...FOR 12Z AVIATION
&&
.AVIATION...
PATCHY DENSE FOG AND LIFR CIGS CONTINUE TO PLAGUE BOTH TERMINALS.
CIGS/VIS WILL IMPROVE OVER THE NEXT THREE HOURS...EVENTUALLY GIVING
WAY TO A BKN CB DECK BY MIDDAY. UPSTREAM MCS ACTIVITY WILL SPUR SCT
TSRA TODAY...BUT GIVEN INHERENT UNCERTAINTY IN TIMING...WILL GO WITH
A VCTS FOR A NOW. CONDITIONS WILL REMAIN MOIST...AND BR SEEMS LIKELY
TONIGHT...WITH ADDITIONAL MCS TS IMPACTING BOTH TERMINALS TOWARD THE
END OF THE TAF PERIOD OR JUST PAST.
&&
.DISCUSSION.../ISSUED AT 233 AM CDT SUN JUN 14 2009/
SHORT TERM CONCERN IS EXPANDING AREA OF DENSE FOG AND LOW CLOUDS
PER IMAGERY AND OBS. WILL BE ISSUING A DENSE FOG ADVISORY THRU
14Z SHORTLY. AN EXPANSIVE CS SHIELD BEING VENTED FROM THE MCS IN
THE SRN PLAINS HAS ALREADY ARRIVED IN WRN AL. HOWEVER...GIVEN HOW
MOIST THE BOUNDARY LAYER IS AND CURRENT TRENDS...FG/LOW CLOUDS MAY
BECOME WIDESPREAD BEFORE 12Z.
BESIDES THE FOG...CONVECTIVE CHANCES ARE THE NEXT PROBLEM OF THE
DAY. STRENGTH OF THE STORMS MAY BE SOMEWHAT HAMPERED BY MORE
LIMITED HEATING DUE TO THE HIGH CLOUDS AND MORNING FG/LOW CLOUDS.
THAT BEING SAID...THE MODELS ARE OVERWHELMING IN THEIR QPF
SIGNALS LATER THIS MORNING ALONG A WEAK SFC BOUNDARY/8H
CONVERGENCE ZONE THAT RUNS FROM NRN AR INTO CENTRAL AL. TEMPS WILL
STRUGGLE TO GET OUT OF THE 80S ONCE AGAIN...ALTHOUGH IF MORNING
CONVECTION ESCAPES SOON ENOUGH...A PERIOD OF RENEWED HEATING THIS
AFTN COULD BUMP TEMPS HIGHER. THE GFS SOUNDING SUGGESTS A DECENT
CAPE OF OVER 3500 J/KG AND MDPI VALUES AOA 1.0. THUS...SOME OF THE
STORMS COULD PRODUCE DOWNBURSTS. THE MAIN MCS OVER ERN OK/WRN AR
COULD REJUVENATE AND ARRIVE BY LATE IN THE AFTN...BUT THE MODELS
SEEM TO BE WEAKENING THIS SYSTEM LATER THIS MORNING AS IT MOVES
AWAY FROM THE LLJ.
IT IS A TOUGHER CALL TONIGHT ON CONVECTION CHCS AS THE MODELS DIFFER
IN INITIATION AND PLACEMENT. THE NAM TAKES THE MCS/MCV NOW ALONG
THE KS/OK BORDER SE INTO THE TN VALLEY THIS EVENING WHILE THE GFS
FAVORS A MORE NORTHERLY TREND. IN BOTH CASES...DEVELOPMENT TONIGHT
SHOULD OCCUR IN SOME FASHION ALONG THE 8H THERMAL RIBBON FROM THE
OZARKS INTO THE TN VALLEY AS THE LLJ ENHANCES CONVERGENCE AND
MOISTURE TRANSPORT ALONG THIS BOUNDARY. THE GFS SHIFTS THIS AXIS
A BIT FURTHER NE WITH TIME OVERNIGHT...WHILE THE NAM TENDS TO
ANCHOR CONVECTION IN A NW-SE FASHION ACROSS OUR AREA THROUGH
MONDAY. CONCEPTUALLY...I TEND TO BUY INTO THIS TYPE OF SCENARIO
WITH THE UPPER RIDGE/CAP IN PLACE FAR TO OUR SW. IN FACT...WE
COULD SEE LCL TRAINING/HEAVY RAIN PROBLEMS DEVELOP ON MONDAY INTO
TUESDAY AS THIS EVOLVES. TO SAY EXACTLY WHERE THOUGH IS NOT SO
EASY. ALSO...THE DOWNBURST THREAT LOOKS RATHER HIGH ON MONDAY
GIVEN CAPE VALUES ABOVE 4K J/KG...MDPI OVER 1.0...AND WINDEX
VALUES APPROACHING 70KT.
WILL CONTINUE TO FORECAST CHC LEVEL POPS...MAINLY IN OUR NERN
AL/TN COUNTIES THRU TUE. WE MAY NEED TO INCREASE THESE POPS IN
LATER FCSTS AS THIS SCENARIO BECOMES BETTER DEFINED. CONFIDENCE ON
TEMPS IS BLO AVG THRU MONDAY AS WELL...BEING HEAVILY DEPENDENT ON
MESOSCALE CONVECTIVE/CLOUD TRENDS.
BY WEDNESDAY...CONFIDENCE IS INCREASING THAT THE RIDGE AND CAP SHOULD
BEGIN TO TAKE HOLD OVER THE AREA. THE 00Z GFS IS BEING IGNORED FOR
LATE THIS WEEK...A BIG FLIP-FLOP OVER OTHER ENS MEMBERS AND THE
EARLIER ECMWF WHICH STRENGTHENS THE UPPER RIDGE OVER THE SRN/SERN
CONUS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...KULA
AVIATION...JLLHazardous weather outlook, Jun 14, 4:12 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 412 AM CDT SUN JUN 14 2009 ALZ001>010-016-TNZ076-096-097-141800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 412 AM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A DENSE FOG ADVISORY IS IN EFFECT THROUGH EARLY MORNING FOR THE ENTIRE CENTRAL TENNESSEE VALLEY. THIS FOG WILL BE MOST PREVALENT IN LOW LYING SPOTS AND SHELTERED VALLEY LOCATIONS...OR IN AREAS THAT RECEIVED RAINFALL ON FRIDAY AND SATURDAY. TWO PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY THROUGH TONIGHT. A DECAYING THUNDERSTORM COMPLEX OVER THE PLAINS WILL PROVIDE THE ENERGY FOR THUNDERSTORM DEVELOPMENT ACROSS THE AREA BY MID MORNING. THESE STORMS WILL SPREAD WEST TO EAST THROUGH THE DAY...AND SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT AS A SECOND THUNDERSTORM COMPLEX OVER THE PLAINS DIVES TOWARD THE AREA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE OF GUSTY WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE CENTRAL TENNESSEE VALLEY WILL REMAIN UNDER THE INFLUENCE OF A SERIES OF UPPER LEVEL DISTURBANCES THROUGH THE MIDDLE OF THE WORK WEEK...WITH THUNDERSTORMS POSSIBLE THROUGH THE PERIOD. SOME OF THE STORMS ON MONDAY AND TUESDAY COULD BE STRONG TO SEVERE...CAPABLE OF GUSTY WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL. BY WEDNESDAY...THE THUNDERSTORMS WILL BECOME MORE ISOLATED IN NATURE...AND CONCENTRATED GENERALLY EAST OF THE I-65 CORRIDOR. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE TODAY. JLL
In the hours before
Special weather statement, Jun 14, 8:55 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 855 AM CDT SUN JUN 14 2009 ALZ003-141445- FRANKLIN- 855 AM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 945 AM CDT... AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HODGES...OR 13 MILES SOUTHEAST OF RED BAY... MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HODGES...BELGREEN. BELGREEN. DUKETON. ROCKWOOD. ISBELL. SPRUCE PINE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:35 AM CDT | Dense Fog Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Jun 14, 9:21 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 54 min |
| Jun 14, 10:17 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 58 min |
| Jun 14, 10:51 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 54 min |
| Jun 14, 11:04 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 41 min |
| Jun 14, 11:36 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 25 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.